Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PROMISE A VOTE FOR KERRY
Mar 26, 2004

i will vote for kerry regardless;) Please help me. i have asked a question before. here is my testing history- 39 days negative (ELISA/quest lab). 72 days negative (Home Access). 90 days negatvie (Home Acess). my exposure was protected sex with a girl and unprotected oral sex on me. i got real nervous about it and then got real sick about 9 days after. i lost tons of weight, my vision got blurry, my hands and feet were constantly cold, i thought i had thrush, hand tremors, my groin, back and chest burn...i have what look like disseminated shingles on my back that itch, dermatitis on my nose, constatnly have soft stools (not really ria though, swollen or tender lymph nodes in the 3 main places. the list really goes on and on. i have seen 3 docs and they all referred me to therapy and put me on zoloft. anyway, i am also a medical student in my first year. i am aware that the info i am learning is not helping my obsession with this disease. needless to say, this has been a rough time not flunking out and trying to deal with all this crap. many of my symptoms are still here- cold hands and feet, burning skin and hand tremors. i dont have enough money to go to any more docs or go to therapy (i went once). anyway, i felt better mentally, but i am just getting SO sick of feeling bad all the time. i just want to be normal again and focus on life, being happy and school. what do you think? i know my risk was low and my tests are a good sign, however, i dont know of one disease or infection that can cause all of these symptoms. i mean the burning stuff is really there and there is no way i am halucinating it. i have exhausted my friends with my whining and crying, so i really dont have anywhere to go. should i get retested at 6 months? i just dont know what the hell to do anymore. whenver i go to the doc, they just look at me like i am some anxiety nutcase and dont seem to take my symptoms serious. well, on another note, you are truly amazing. if i can be half the doc you are, i will consider my life a major success. i wish you the best and thanks so much...you dont even know how much you have helped me. take care.

Response from Dr. Frascino

Hello First Year Med. Student,

To be a good physician you must analyze a patient's history, physical signs and symptoms, and laboratory tests as objectively as possible, and then make an assessment and construct a plan. So let's take your case. The history: "protected sex" and unprotected insertive oral. Assuming the latex condom was used properly and didn't fail, your only HIV risk would be insertive oral with a partner of unknown HIV serostatus. The estimated statistical risk for this type of exposure is extremely, extremely low. You have seen three physicians who apparently do not find any physical cause of your complaints and have referred you for counseling. Zoloft has been started and you feel better mentally. You have had repeated negative HIV tests out to ninety days.

Next your symptoms: you got "real nervous" after having sex, and by day nine, had non-specific symptoms blurry vision; cold extremities; hand tremors; burning sensation of the groin, back, and chest; dermatitis; soft stools; and a list of other symptoms that "goes on and on."

OK, now the important part the assessment and plan. Your HIV risk is extremely low; your HIV tests are repeatedly negative out to 90 days (definitive result); and your symptoms are not suggestive of HIV ARS. Three physicians concur that your problems are most likely psychological. At this point, the information presented definitively and conclusively rules out HIV. Your symptoms are indeed suggestive of anxiety, stress, and depression. This would also fit with the "whining and crying" that is exhausting your friendships! As a medical student, you should have access to appropriate healthcare. Talk to the director of your training program. Show him/her this question and reply. I'm confident appropriate arrangements for your follow-up care can be worked out. What you are experiencing can teach you some very important lessons. Learn as you go! But do go and get the care you need. HIV is not your problem. Further HIV testing is not warranted or necessary. Voting for Kerry is!

Feel better!

Dr. Bob



Previous
Window periods suck
Next
Can I get a witness to a Woooo Hoooo??

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement